Jiannan Yao1, Li Zuo2, Guangyu An1, Zhendong Yue3, Hongwei Zhao3, Lei Wang3, Fuquan Liu3
1) Department of Oncology, Beijing Chaoyang Hospital, Capital Medical University, Beijing 100020;
2) Department of Respiratory Medicine, NO. 731 Hospital of CASIC, Beijing 100074;
3) Department of Interventional Therapy, Beijing Shijitan Hospital, Capital Medical University, Beijing 100038; China
Aims: This study aimed at assessing the risk factors for hepatic encephalopathy (HE) after transjugular intrahepatic portosystemic shunt (TIPS) in patients with hepatocellular carcinoma (HCC) and portal hypertension.
Method: Consecutive patients (n=279) with primary HCC who underwent TIPS between January 1997 and March 2012 at a single institution were retrospectively reviewed. Patients were followed up for 2 years. Pre-TIPS, peri-TIPS and post-TIPS clinical variables were reviewed using univariate and multivariate analyses to identify risk factors for HE after TIPS.
Results: The overall incidence of HE was 41% (114/279). Multivariate analysis showed an increased odds for HE in patients with: >3 treatments with transcatheter arterial chemoembolization (TACE) and/or trans-arterial embolization (TAE) (odds ratio [OR], 4.078; 95% confidence interval [95%CI], 1.748-9.515); hepatopetal portal flow (OR, 2.362; 95%CI, 1.032-5.404); high portosystemic pressure gradient (OR, 1.198; 95%CI, 1.073-1.336) and high pre-TIPS MELD score (OR, 1.693; 95%CI, 1.390-2.062). Odds for HE were increased 1.693 fold for each 1-point increase in the MELD score, and 1.198 fold for each 1-mmHg decrease in the post-TIPS portosystemic pressure gradient.
Conclusion: The identification of clinical variables associated with increased odds of HE may be useful for the selection of appropriate candidates for TIPS. Results suggest that an inappropriate decrease in the portosystemic pressure gradient might be associated with HE after TIPS. In addition, >3 treatments with TACE/TAE, hepatopetal portal flow, and high MELD score were also associated with increased odds of HE after TIPS.